'Heparin-induced thrombocytopenia' after a coronary artery bypass operation: a case report


GÜLMEN Ş. , Kiris I. , Ceylan B. G. , Okutan H., Kuralay E.

TURK GOGUS KALP DAMAR CERRAHISI DERGISI-TURKISH JOURNAL OF THORACIC AND CARDIOVASCULAR SURGERY, vol.19, no.3, pp.429-431, 2011 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 19 Issue: 3
  • Publication Date: 2011
  • Doi Number: 10.5606/tgkdc.dergisi.2011.056
  • Title of Journal : TURK GOGUS KALP DAMAR CERRAHISI DERGISI-TURKISH JOURNAL OF THORACIC AND CARDIOVASCULAR SURGERY
  • Page Numbers: pp.429-431

Abstract

Heparin-induced thrombocytopenia (HIT) is a catastrophic complication which develops via immunological mechanisms following heparin usage and is characterized by arterial and venous thromboembolism. Herein we report a patient in whom thromboembolic complications developed due to HIT. A 75-year-old male patient with a diagnosis of unstable angina pectoris and coronary artery disease was hospitalized for a coronary artery bypass operation. A progressive decrease in the postoperative thrombocyte levels and a thromboembolic appearance in the distal parts of the upper and lower extremities developed concomitantly. Heparin-induced thrombocytopenia was diagnosed by clinical findings, the result of thrombocyte aggregation test, and positive antibodies. The patient died due to multiple-organ failure on the 11(th) postoperative day. Currently, more heparin is used due to the increasing number of invasive interventions both in cardiology and cardiovascular surgery practice. We think that HIT, a life-threatening complication, should be kept in mind in patients receiving heparin.